Colorado, 2021

Dense Fog in Colorado, December 24 to 25, 2021

December 24 to 25, 2021 · NWS GJT · 2 events in 2 counties and zones

Low level moisture remained trapped across the region in the wake of a departing system. This, combined with fresh snowfall, led to the development of dense fog along the I-70 corridor from Grand Junction towards Rifle.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Low level moisture remained trapped across the region in the wake of a departing system. This, combined with fresh snowfall, led to the development of dense fog along the I-70 corridor from Grand Junction towards Rifle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 24, 7:20 PM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Dec 24, 7:20 PM MST, 2 hours 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Grand Junction CO
720 PM MST Fri Dec 24 2021

.UPDATE...
Issued at 720 PM MST Fri Dec 24 2021

The main event is over for our area, but lingering moisture
feeding upslope over the higher terrain will continue snow showers
and add to the snow totals for this event overnight. In addition,
a weak shortwave moving across northern UT will skirt NW Colorado
early tonight. Even with this wave, precip is expected to be
showery and on the light side. With the decrease in coverage and
intensity of snowfall for eastern UT (except for the Uinta Mtns),
and lower elevations of NW CO, have cancelled the winter weather
highlights in those areas.

&&

.SHORT TERM...(Tonight through Saturday night)
Issued at 315 PM MST Fri Dec 24 2021

The current Atmospheric River event continues on track with numerous
warnings and advisories continuing across the forecast area. Some
favored mountain locations have received over 30" of snowfall from
this storm. Based on current satellite/radar and model guidance, the
latest band of heavy snow will continue to move east across western
Colorado this afternoon and will move east of the area by late
afternoon. After a brief lull, expect orographic forcing to dominate
snow production with high-resolution models showing periods of snow
continuing over mountain locations of western Colorado into
Christmas day. Lower density, light to moderate additional
accumulations are expected over favored mountain locations.
Elsewhere, scattered snow and rain showers will diminish overnight
with light additional accumulations, possible. In addition, areas of
fog is possible over valley locations. Southwest flow will increase
across the mountains and higher valleys by tomorrow afternoon ahead
of the next wave rotating around the broad trough over the western
states. Snow will develop across mountain locations by Saturday
evening and become more widespread overnight as this next system
impacts the region. The best focus Saturday night will be across the
mountains of eastern Utah and the southern and central mountains of
western Colorado.

.LONG TERM...(Sunday through Friday)
Issued at 315 PM MST Fri Dec 24 2021

A broad trough over the western US will dominate our weather pattern
into the last week of the year. The first wave will rotate around
the main trough on Sunday. Gusty southwest winds associated with a
strong jet will combine with widespread snow across the mountains
with potential winter weather highlights for the higher terrain over
western Colorado and eastern Utah. Precipitable water values will
approach 150% of normal in this moist southwesterly pattern on
Sunday. 700 MB Temperatures will be around -6C across the south and -
10C across the north which will bring snow levels down to valley
floors by late Sunday morning. Much colder air will move across the
forecast area by late Sunday with precipitation tapering off over
most valley locations by the evening. However, snow will continue
across favored mountain locations as the flow shifts to the west.
The lull will be short-lived as the next wave moves across the Great
Basin on Monday with southwest winds increasing over the higher
terrain ahead of this wave. Snow will increase across the forecast
area on Monday bringing another round of mountain snow and valley
snow showers which will continue with some lulls before diminishing
on Wednesday. Ensemble solutions diverge by midweek with consensus
solutions showing the large trough over the Pacific Northwest
dropping south off of the California coast by the end of the work
week bringing a more organized storm over the forecast area by
Friday. Temperatures will remain seasonably cold as we head into the
New Year.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 442 PM MST Fri Dec 24 2021

Widespread MVFR/IFR conditions continue across the area as a
strong storm system moves through. For the most part rain showers
have switched over entirely to snow. Low CIGS and poor VIS are
expected to continue into the overnight hours for mainly the high
elevation TAF sites, however clearing is expected from west to
east with KCNY, KVEL, and even KGJT already seeing improving
conditions. Expect all TAF sites to come up to VFR and above ILS
breakpoints by 18z tomorrow.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Storm Warning until 11 AM MST Saturday for COZ004-005-009-
     010-012-013-018-019.

     Winter Weather Advisory until 11 AM MST Saturday for COZ003-017.

     Winter Weather Advisory until 5 AM MST Saturday for COZ008-023.

UT...Winter Storm Warning until 11 PM MST this evening for UTZ023.

&&

UPDATE...BM
SHORT TERM...MPM
LONG TERM...MPM
AVIATION...TGJT
Hazardous weather outlook, Dec 24, 5:16 AM MST, 16 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
516 AM MST Fri Dec 24 2021

COZ001>014-017>023-UTZ022>025-027>029-251230-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
516 AM MST Fri Dec 24 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Snow, heavy at times will continue across the mountains and
northwest Colorado today and tonight. Snow combined with blowing
snow will make holiday travel difficult to hazardous over the
mountain passes during the next 24 hours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Mountain snow showers will continue on and off during the latter
part of the weekend. Additional rounds of snow are likely early
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 dense fog. Local standard time, as filed.

Dense Fog, Grand Valley

When
December 24, 10:00 PM MST to December 25, 12:00 PM MST
Where
Grand Valley forecast zone
Reported by
ASOS
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Dense fog was observed across the Grand Valley including at the Grand Junction Regional Airport as visibility was reduced to less than one quarter of a mile for an extended period of time.

Dense Fog, Debeque to Silt Corridor

When
December 24, 10:00 PM MST to December 25, 4:00 AM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
ASOS
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Dense fog was observed along the Debeque to Silt corridor including at the Rifle Garfield County Airport as visibility was reduced to less than one quarter of a mile for several hours.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990916, 990917.